Texas, 2022

Heat in Texas, July 20, 2022

July 20, 2022 · NWS BRO · 4 events in 4 counties and zones

High dewpoint temperatures combined with very hot daytime high temperatures on July 20th, resulting in heat index values exceeding 111 degrees in Hidalgo, Starr, and Zapata Counties during the afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High dewpoint temperatures combined with very hot daytime high temperatures on July 20th, resulting in heat index values exceeding 111 degrees in Hidalgo, Starr, and Zapata Counties during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 20, 11:00 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 20, 11:00 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1200 PM CDT Wed Jul 20 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...

Daytime cumulus field across the KBRO and KHRL TAF sites will
continue to thin out and rise through the remainder of the
afternoon today. There may be an hour or two of brief MVFR
ceilings around or shortly after sunrise Thu across a few of the
TAF sites. Otherwise, VFR conditions will prevail through the
entire TAF period. Gusty S/SE winds between 28 and 34 kt will
occur this afternoon. The gradient will be slightly weaker on Thu
and so winds should be a few knots weaker.

&&

.PREV DISCUSSION... /issued 629 AM CDT Wed Jul 20 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Only minor adjustments needed to the previous suite
of TAFs. VFR continues to be anticipated at the aerodromes, with
no chance of precipitation. A breezy to windy onshore flow will
prevail through a majority of the period.

PREV DISCUSSION... /issued 155 AM CDT Wed Jul 20 2022/

SHORT TERM (Now through Thursday): Musician Glenn Frey once sang
"The Heat Is On" and that will unfortunately be the case through
this portion of the entire forecast. This situation will be the
result of 500 mb high pressure centered over the Four Corners area
dominating over the BRO CWFA, even though a weak inverted mid-level
trough will develop over the central Gulf of Mexico and slowly
approach from the east. Well above normal temperatures and dry
weather is forecast, with the only relief in the form of a breezy to
windy onshore flow courtesy of an enhanced surface pressure gradient.
Additionally, heat indices will reach criteria for a Heat Advisory
for several hours this afternoon within Zapata, Starr, and Jim Hogg
counties. An ever-so-slightly drier airmass Thursday will likely
result in a Heat Advisory not being needed for that day.

LONG TERM (Thursday Night through Tuesday): The rinse and repeat
hot and generally dry forecast drags on into late July. The
persistent ridge of high pressure expands across the Southeast and
Northern Gulf of Mexico into this weekend before building further
east into next week. A weak inverted 500mb trough traverses the
southern Gulf toward Deep South Texas by the weekend, potentially
leading to an increase in streamer showers each night across the
Gulf or seabreeze convection inland each afternoon. As the ridge
centers further east next week, the persistent influx of tropical
moisture off the gulf may slightly increase streamer and seabreeze
activity. POPs remain below 10 percent through the long term with
low confidence at this time. Expect near to slightly above normal
temperatures with Heat Indices reaching 102 to 109, rather typical
of mid to late July in Deep South Texas. Afternoon southeasterly
breezes will continue along the coastal counties through the
period.

MARINE (Now through Thursday): Buoy 42020 reported south winds
around 16 knots gusting to around 18 knots with seas slightly under
5 feet with a period of 6 seconds at 1250 CDT/550 UTC. An enhanced
surface pressure gradient will exist along the Lower Texas Coast
during the period of thermal low pressure over Mexico interacting
with high pressure over the entirety of the Gulf of Mexico. Seas
will be moderate, while a breezy to windy onshore flow will prevail.
As a result, a Small Craft Advisory will be in effect for the Laguna
Madre for a few hours today, while Small Craft Exercise Caution
conditions on the adjacent Gulf of Mexico waters. A similar regime
is anticipated for Thursday.

Thursday Night through Tuesday: High pressure persists through the
long term, with weak low pressure bringing streamer showers across
the coastal waters this weekend into next week. Southeasterly
breezes each afternoon across the Laguna Madre bring Small Craft
Caution to almost borderline Small Craft Advisory conditions and
choppy bay waters. SCEC conditions are possible each evening
across nearshore waters, otherwise, seas of 3 to 5 feet into this
weekend become more favorable next week.

FIRE WEATHER: An analysis of 20-foot wind speed and minimum
relative humidity percentage (the latter a combination of ambient
air temperature from NBM model guidance and dewpoint temperature
from CONSAll model guidance) suggest that criteria will be just shy
of a Rangeland Fire Danger Statement for Deep South Texas and the
Rio Grande Valley today, and well short of a Red Flag Warning. As a
result, a Special Weather Statement will be issued to account for
the enhanced probability of wildfire activity. A similar scenario
will likely occur on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  93  79  91 /   0   0   0   0
BROWNSVILLE          81  96  80  96 /   0   0   0  10
HARLINGEN            80  98  78  97 /   0   0   0   0
MCALLEN              80 101  79 100 /   0   0   0   0
RIO GRANDE CITY      79 104  79 102 /   0   0   0   0
SOUTH PADRE ISLAND   81  86  81  85 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ248-249-252.

GM...Small Craft Advisory until 9 PM CDT this evening for GMZ130-132-
     135.

&&

This product is also available on the web at:
https://weather.gov/bro

80-MB
Hazardous weather outlook, Jul 20, 2:17 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
317 AM CDT Wed Jul 20 2022

TXZ248>255-351-353>355-451-454-455-211100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
317 AM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Heat Advisory is in effect for Zapata, Starr, and Jim Hogg
counties from 2 PM CDT this afternoon until 8 PM CDT this evening
due to heat indices between 111 and 115 degrees. Elsewhere, heat
index values up to 110 degrees are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the local beaches
Thursday through Sunday.

Heat index values of 106 to 110 degrees are expected during the
afternoon hours of the period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-211100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
317 AM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Laguna Madre from 10
AM CDT this morning until 9 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An additional Small Craft Advisory is possible for the Laguna
Madre on Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Starr

When
July 20, 11:11 AM CST to 5:11 PM CST
Where
Starr forecast zone
Reported by
RAWS
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

This event is based largely on observed heat index values across Southern Hidalgo County and Zapata County. Both counties saw heat indices top out above 111 degrees for several hours. Given the higher heat index values in both Hidalgo and Zapata Counties, it is inferred that Starr County also experienced heat indices in excess of 111 degrees for at least two hours. The Falcon Lake RAWS site recorded values technically reaching Excessive Heat criteria, but this observation site has a history of running notably higher than surrounding areas. Additionally, the Texas Mesonet site in La Gloria recorded a heat index of 111 between 3:50PM CDT and 4:20PM CDT. No heat-related injuries or fatalities were reported as of this writing.

Heat, Southern Hidalgo County

When
July 20, 12:55 PM CST to 4:15 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen Airport ASOS site first recorded heat index values reaching or exceeding 111 degrees around 1:30PM CDT. Heat index values then remained above 111 degrees through 4:30PM CDT, topping out around 116 degrees at 2:53PM CDT. Edinburg International Airport also observed heat index values of 111 degrees from 1:55PM CDT through 5:15PM CDT and briefly topped out at 113 degrees at 3:35PM CDT. No heat-related injuries or fatalities were reported as of this writing.

Heat, Northern Hidalgo County

When
July 20, 1:46 PM CST to 3:46 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Mesonet
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The Linn-San Manuel Texas Mesonet site (LSRT2) first recorded heat index values reaching or exceeding 111 degrees around 2:46PM CDT. Heat index values then remained above 111 degrees through 4:46PM CDT, topping out around 112 degrees during this time. No heat-related injuries or fatalities were reported as of this writing.

Heat, Zapata

When
July 20, 1:55 PM CST to 6:55 PM CST
Where
Zapata forecast zone
Reported by
AWOS
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The Zapata Airport AWOS site first recorded heat index values reaching or exceeding 111 degrees around 2:55PM CDT. Heat index values then remained above 111 degrees through 7:55PM CDT, topping out around 115 degrees at 6:35PM CDT. No heat-related injuries or fatalities were reported as of this writing.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030333, 1030328, 1030338, 1030329.